Neuroscience

Discontinuing Antidepressant due to Side Effects in 59-Year-Old

The Issue: Managing side effects so a patient with good response will remain adherent to the treatment plan.

Patient History

The patient is a 49-year-old married woman with three grown children.

She is moderately overweight (BMI 31) and was diagnosed with non-insulin-dependent diabetes 10 years ago; she is fairly well managed on an oral hypoglycemic medication (glipizide 10 mg twice per day). Three years ago, the patient experienced two tremendous stressors: her oldest child developed cancer (now in remission), and her mother passed away. She suffered a significant major depressive episode that went untreated until recently.

This was her sixth episode of depression; she experienced two major depressive episodes as a teenager, and she developed postpartum depression and anxiety following the births of each of her three children. Five months ago, after she was too fatigued to get out of bed, she sought treatment for the first time in her life.

After receiving education and support from her provider, she reluctantly agreed to take Paxil 30 mg/day.

The patient has experienced a near complete resolution of her symptoms in the last 7 months; however, she has developed unwanted side effects and wants to discontinue the medication. Specifically, she has increased appetite and has correspondingly gained 9 pounds in the last 5 months, with an increase in HgA1c of 1 full percentage point. She also reports excess daytime sedation and anorgasmia (very unusual for her).

1. What options can you offer to manage these side effects? Be specific.
2. What education should you give patients about stopping this medication abruptly?
3. What is your treatment plan moving forward?